Worst Pills, Best Pills

An expert, independent second opinion on more than 1,800 prescription drugs, over-the-counter medications, and supplements

Drug Profile

Do NOT stop taking this or any drug without the advice of your physician. Some drugs can cause severe adverse effects when they are stopped suddenly.

Do Not Use [what does this mean?]
Generic drug name: erythromycin estolate (eh rith roe SY sin ESS to late)
Brand name(s):
GENERIC: not available FAMILY: Macrolides
Find the drug label by searching at DailyMed.

Alternative Treatment [top]

Facts About This Drug [top]

Do Not Use: Erythromycin estolate is much more likely to cause liver damage than other forms of erythromycin.

Erythromycin estolate works by killing bacteria or preventing their growth. It is used to treat infections in many different parts of the body but will not work for colds, flu or other viral infections.

Adverse effects

This antibiotic may cause stomach or abdominal cramps and pain, watery diarrhea that may also be bloody, nausea, vomiting, difficulty hearing, tinnitus (a...

Do Not Use: Erythromycin estolate is much more likely to cause liver damage than other forms of erythromycin.

Erythromycin estolate works by killing bacteria or preventing their growth. It is used to treat infections in many different parts of the body but will not work for colds, flu or other viral infections.

Adverse effects

This antibiotic may cause stomach or abdominal cramps and pain, watery diarrhea that may also be bloody, nausea, vomiting, difficulty hearing, tinnitus (a ringing noise in the ears) or deafness.[1],[2]

Liver damage

People who use this particular type of erythromycin are about 20 times more likely to suffer liver damage (toxicity) from the drug than people who use other forms.[3] Therefore, you should not take erythromycin estolate.[4]

Cardiovascular adverse events

Initially, erythromycin was not believed to cause serious adverse effects. However, over the years there have been reports in the medical literature of a change in electrical conduction in the heart (QT prolongation) that can increase the risk of a potentially fatal heart rhythm disturbance known as torsades de pointes. Torsades de pointes is a French phrase that means “twisted point,” describing the appearance of this rhythm disturbance on an electrocardiogram. These reports often have involved the injectable form of erythromycin.

Research published in the Sept. 9, 2004, New England Journal of Medicine reported that patients using erythromycin had an increased risk of death from cardiac causes compared with patients not taking antibiotics.[5]

In 2012, Prescrire International published an article with information from a Canadian study on the use of macrolide antibiotics and calcium channel blocker drugs (a drug class used to treat hypertension) in elderly patients. The study found that patients using this drug combination therapy experienced a risk of hypotension. According to the article, the risk of hypotension occurred with erythromycin and clarithromycin.[6],[7]

last reviewed April 30, 2021